View Mobile Site
  • Bookmark and Share

Friends to Follow


Event

Calendar

Quick Links

Ask Dr. Gott 11/14

Overmedicated senior suffers from diarrhea

Text Size: Small Large Medium
Posted: November 13, 2006 4:38 p.m.
Updated: November 21, 2006 5:00 a.m.
DEAR DR. GOTT: My mother, at the age of 93, is taking a combination of medicines including Tiazac, Lanoxin, Coumadin, Lasix and Zaroxolyn. She has frequent bouts of diarrhea. My question is, are these medications formulated using aspartame, sucralose or sugar alcohols, which cause the same symptoms in other members of the family?
    DEAR READER: First off, I wonder why your mother of 93 is taking five powerful medications, any one of which could be associated with side effects, such as diarrhea. I don't know which, if any, of the drugs contain substances to which she could be allergic. I'm more concerned about the possible, serious side effects that this therapeutic stew could cause, primarily chemical interactions. Does she really need all this stuff? Were I in her shoes, I would schedule an appointment with her doctor (making sure that you are present) to review the necessity of powerful diuretics (kidney stimulants), an anticoagulant and heart medications. As a patient, I would want to reduce my dependence on the pharmaceutical industry, preferring, instead, at 93, to have occasional eggs Benedict, a glass or two of wine with dinner and relief from my diarrhea. Of course, if I am wrong and her medications are, indeed, life-saving, then I apologize and take back what I said.
    In my 40 years of practice, I've seen more than a few overmedicated seniors, some to the point of near death. Thus, I want quality of life for myself. Perhaps your mother feels as I do. If not, fine. But, if I'm assessing the situation accurately, what she needs is an informational conference with her physician to determine: 1.) What are your mother's wishes for the future? 2.) Is she willing to stop (or reduce) some or all of her medications? 3.) Does she need to see a cardiologist who can assist her primary care physician in minimizing or changing her current drug schedule?
Because these are, for most families, challenging questions, please let me know what your mother decides and what alterations her doctor agrees to make.

    DEAR DR. GOTT: Since reading in your column that brown rice was better than white, my mate refuses to eat any rice except brown. He is in renal failure and restricts his intake of potassium and protein, so, if you were his doctor, what would you advise about choices of types of rice to eat?
    DEAR READER: To my knowledge, brown rice (which is rich in fiber) is not contraindicated in the presence of kidney disease.
However, I want to cover all the bases, so I urge you and/or your companion to run this by his nephrologist. Although I doubt that a problem exists, the prudent option is to check with the specialist.
    To give you related information, I am sending you a copy of my Health Report "Kidney Disorders." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

SUBSCRIBE to the Statesboro Herald print edition or online e-Edition and get EXCLUSIVE news and information online with complete access to all complete stories on statesboroherald.com. Now you'll have Soundoff, Local Birth Announcements and columnists like Jan Moore, Larry Sheehy, Kathy Bradley, John Bressler and Holli Bragg. Also, Letters to the Editor, Local Editorials and many new exclusive items will all be there just for you! And, when you're away from home, you can read the paper page by page anywhere, anytime from your computer with your subscription.

COMMENTS

SUBMIT A COMMENT

Commenting is not available.

Hot Topics

Most Popular

Commenting not available.

Please wait ...